Missouri, 2012

Hail in Missouri, April 25, 2012

April 25, 2012 · NWS LSX · 1 event in 1 county or zone

A warm front was moving east through the forecast area, triggering showers and thunderstorms. There were numerous reports of large hail, especially in Illinois.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A warm front was moving east through the forecast area, triggering showers and thunderstorms. There were numerous reports of large hail, especially in Illinois.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Apr 25, 7:24 PM CST, 1 hour 6 minutes earlier.

Area forecast discussion, Apr 25, 7:24 PM CST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ST LOUIS MO
824 PM CDT WED APR 25 2012

.UPDATE...
ISSUED AT 809 PM CDT WED APR 25 2012

...SEVERE THUNDERSTORM WATCH 187 IN EFFECT UNTIL 300 AM...

A SEVERE THUNDERSTORM HAS DEVELOPED OVER SOUTHEAST IOWA AND IS
MOVING THROUGH EXTREME NORTHEAST MISSOURI TOWARD WEST CENTRAL
ILLINOIS. DEEP LAYER SHEAR AROUND 50KTS AND MLCAPE OVER 2500 J/KG
ACCORDING TO THE RUC IS MORE THAN ENOUGH TO KEEP THIS STORM GOING.
CAPE MAY BE OVER DONE DUE TO THE RUC NOT HANDLING THE DEWPOINTS
VERY WELL. REGARDLESS...THE STORM IS OBVIOUSLY THERE...AND THERE'S
ENOUGH INSTABILITY TO KEEP IT ALIVE AND SEVERE. RUC KEEPS
IMPRESSIVE INSTABILITY OVER SOUTHWEST ILLINOIS AT LEAST UNTIL 06Z
WITH A RELATIVELY WEAK CAP. WOULD EXPECT THE STORM TO CONTINUE AT
LEAST UNTIL THEN...POTENTIALLY EXPANDING IN SIZE AND GROWING INTO
A QLCS OR SEVERE CLUSTER. ADDITIONAL THUNDERSTORM DEVELOPMENT LOOKS
LIKELY TO THE SOUTHWEST OF THE INITIAL STORM AS THE SURFACE COLD
FRONT MOVES THROUGH THE REGION.

CARNEY

&&

.SHORT TERM...
ISSUED AT 317 PM CDT WED APR 25 2012
(TONIGHT)

STILL TRYING TO GET A HANDLE ON THE PRECIPITATION THREAT TONIGHT.
PROBLEMS TO DEAL WITH ARE OVERFORECASTING OF THE SURFACE DEW POINTS
AND HENCE INSTABILITY BY ALL OF THE MODELS. ALSO WHAT APPEARS TO BE
AN OVERLY AGGRESSIVE QPF FORECAST FROM THE GFS AND ECMWF...WHILE THE
OTHER MODELS ARE MUCH DRIER...ESPECIALLY THE NAM.

THE LATEST WATER VAPOR IMAGERY AND PROFILERS SHOWED SEVERAL WEAK
SHORT WAVES WITHIN THE NW FLOW ALOFT...OVER SE IA AND CENTERED THRU
NEBRASKA. THE FIRST SHORT WAVE ALONG WITH LOW LEVEL WAA WAS HELPING
MAINTAIN SOME SCATTERED HIGH BASED SHOWERS IN NE MO AND WEST CENTRAL
IL. A COLD FRONT AND SFC LOW WAS ASSOCIATED WITH THE LATER SHORT
WAVE...WITH THE SURFACE LOW IN CENTRAL IOWA AND COLD FRONT TRAILING
THRU NW MO INTO KS...WHILE A WARM FRONT STRETCHED FROM THE SURFACE
LOW SEWD SNAKING NEAR THE MS RIVER. THE LATEST SFC MESOANALYSIS
GRAPHICS SHOWED THE WARM SECTOR WAS STRONGLY CAPPED. EXPECT FOR A
SMALL AREA JUST TO THE NW OF ST LOUIS...THE WARM SECTOR WAS STRONGLY
CAPPED AS WELL.  THE GENERAL TREND SHOULD BE FOR THE SURFACE LOW TO
MOVE ESEWD ACROSS CENTRAL IL THIS EVENING AND INTO THE OH VALLEY
OVERNIGHT...WITH THE COLD FRONT DROPPING SOUTH THROUGH THE AREA AND
WARM FRONT MOVING EAST ACROSS THE IL CWA COUNTIES THIS EVENING. I
THINK THE WARM SECTOR WILL LARGELY REMAINED CAPPED AND THE
PRECIPITATION THREAT APPEARS QUITE MINIMAL.  THE AREA ALONG AND EAST
OF THE WARM FRONT APPEARS TO HAVE THE BEST CONVECTIVE POTENTIAL
CONSIDERING A WEAKER CAP...THE GREATEST LIFT WILL BE FOCUSED IN THIS
ZONE...AND THIS IS THE AREA THROUGH WHICH THE SHORT WAVE WILL TRACK.
I HAVE CHANCE POPS ALONG THE MS RIVER INCREASING TO HIGHER CHANCE
OVER THE FAR EASTERN CWA.

GLASS

&&

.LONG TERM...
ISSUED AT 317 PM CDT WED APR 25 2012
(THURSDAY THROUGH WEDNESDAY)

FRONTAL BOUNDARY TO SINK SOUTH OF FORECAST AREA BY THURSDAY MORNING
WITH SHOWERS AND THUNDERSTORMS COMING TO AN END. NOT A LOT OF COLD
AIR BEHIND THIS BOUNDARY...SO HIGHS ON THURSDAY WILL BE IN THE LOW
70S FAR NORTH TO THE LOW 80S FAR SOUTH.

THEN ON THURSDAY NIGHT...FRONTAL BOUNDARY TO BEGIN MOVING BACK NORTH
AS A WARM FRONT WITH BEST CHANCE OF SHOWERS AND THUNDERSTORMS OVER
SOUTHWESTERN AND WESTERN MO...WITH ACTIVITY INCREASING IN COVERAGE
ACROSS THE FORECAST AREA ON FRIDAY. LOWS THURSDAY NIGHT WILL BE IN
THE MID 40S TO MID 50S...WITH HIGHS ON FRIDAY IN THE MID 50S TO
UPPER 60S.

BY FRIDAY NIGHT...NEXT IN A SERIES OF SHORTWAVES/SURFACE LOWS TO
SLIDE ALONG FRONT WITH SHOWERS AND THUNDERSTORMS LIKELY...MAINLY
ALONG AND NORTH OF INTERSTATE 70. THEN FRONTAL BOUNDARY TO SINK
SOUTH OF FORECAST AREA DURING THE DAY ON SATURDAY...WITH
PRECIPITATION TAPERING OFF ONCE AGAIN. LOWS FRIDAY NIGHT WILL BE IN
THE MID 40S TO AROUND 60...THEN HIGHS ON SATURDAY RANGING FROM THE
MID 50S FAR NORTH TO THE MID 70S FAR SOUTH.

BEYOND THAT...WE REMAIN IN ACTIVE PATTERN WITH CHANCES OF SHOWERS
AND THUNDERSTORMS OFF AND ON THROUGH THE REST OF THE FORECAST
PERIOD. TEMPS TO REMAIN A BIT COOLER THROUGH MONDAY...BEFORE
MODERATING BY MID WEEK WITH HIGHS BACK IN THE MID TO UPPER 70S BY
NEXT WEDNESDAY.

BYRD

&&

.AVIATION...
ISSUED AT 554 PM CDT WED APR 25 2012

NO SIGNIFICANT CHANGES TO PREVIOUS THINKING. SCATTERED TSRA THAT
DEVELOPED OVER CENTRAL ILLINOIS EARLIER HAS WEAKENED AND BELIEVE
THE POTENTIAL FOR SHRA/TSRA AFFECTING ANY OF THE TERMINALS IS
MINIMAL THIS EVENING. IF THERE IS REDEVELOPMENT...IT WILL LIKELY
BE TO THE EAST OF THE ST. LOUIS METRO AREA SITES BETWEEN 00-02Z.
OTHERWISE EXPECT DRY AND VFR CONDITIONS THROUGH THE PERIOD. COLD
FRONT WILL MOVE SOUTHEAST ACROSS THE TAF SITES THIS EVENING
CAUSING A WIND SHIFT FROM THE NORTHWEST. WINDS WILL SHOW A VERY
SLOW VEERING TO THE NORTHEAST BY LATE THURSDAY AFTERNOON/EVENING.

SPECIFICS FOR KSTL...AS MENTIONED ABOVE...EXPECT THE TERMINAL TO REMAIN
DRY THIS EVENING AS ANY TSRA DEVELOPMENT WILL LIKELY OCCUR OVER IL
THROUGH 02Z. WINDS WILL TURN OUT OF THE NORTHWEST BEHIND A COLD
FROPA AROUND 06Z. DRY AND VFR CONDITIONS WILL CONTINUE THROUGH THE
END OF THE PERIOD WITH SURFACE WINDS SLOWLY VEERING SURFACE WINDS.

BRITT

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Apr 25, 2:47 PM CST, 5 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
347 PM CDT WED APR 25 2012

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-261200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
347 PM CDT WED APR 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT AS A COLD FRONT DROPS
SOUTHWARD INTO OUR AREA. A FEW OF THE STORMS ACROSS PORTIONS OF
WEST CENTRAL AND SOUTHWEST ILLINOIS MAY BE SEVERE THROUGH
TONIGHT...WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY NIGHT ACROSS CENTRAL
AND SOUTHERN MISSOURI...THEN FOR MOST OF THE AREA FRIDAY THROUGH
NEXT WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH TONIGHT.

BYRD

In the hours before

Local storm report, Apr 25, 7:57 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
857 PM CDT WED APR 25 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0856 PM     HAIL             LIMA                    40.18N  91.38W
04/25/2012  E0.70 INCH       ADAMS              IL   TRAINED SPOTTER

&&

DYE
Local storm report, Apr 25, 8:02 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
902 PM CDT WED APR 25 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     HAIL             4 SE MEYER              40.11N  91.44W
04/25/2012  E1.00 INCH       ADAMS              IL   EMERGENCY MNGR

&&

DYE
Local storm report, Apr 25, 8:16 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
916 PM CDT WED APR 25 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0911 PM     HAIL             2 NW CAMP POINT         40.05N  91.09W
04/25/2012  E0.70 INCH       ADAMS              IL   TRAINED SPOTTER

&&

DYE

The radar

The St Louis radar (KLSX), 116 km away, was scanning. The volume nearest the first event began at 02:31 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Ralls

When
April 25, 8:30 PM CST
Where
Ralls County, New London
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.580, -91.400

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2012Every state in 2012This day in weather historyWarnings in Missouri, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 371365.